What are the Signs of a Prozac® Overdose? (with pictures)

Debra Durkee
Debra Durkee
Confusion and hallucinations are possible symptoms of a Prozac overdose.
Confusion and hallucinations are possible symptoms of a Prozac overdose.

Prozac® is a medication administered to treat psychological disorders, such as obsessive-compulsive disorder and depression. Taking more than the recommended dosage of the drug can result in a Prozac® overdose. Overdose symptoms can manifest in several different ways, depending on the individual, and can include such symptoms as vomiting, dizziness, changes in blood pressure and a racing heartbeat. In more severe cases, a patient may experience hallucinations, seizures or even fall into a coma. Emergency medical assistance should be sought if any irregular side effects present.

A Prozac overdose may cause changes in blood pressure.
A Prozac overdose may cause changes in blood pressure.

Classified as a selective serotonin reuptake inhibitor, Prozac® acts on the chemical composition in the brain in order to help balance the amount of serotonin that is available. This can help restore the delicate balance to the brain in an individual who is not producing or receiving enough serotonin. As it impacts the brain directly, many of the symptoms of a Prozac® overdose directly impact the brain or the individual's mental function.

Prozac overdose could lead to coma.
Prozac overdose could lead to coma.

One of the most common signs of a Prozac® overdose includes the development of seizures. Seizures are caused when there is unusual activity in the brain. The proper dosage of Prozac® will help regulate brain activity, but when there is an overdose, the chemicals it interferes with can become unbalanced and cause a short-circuit that manifests in seizures. Seizures can be of varying degrees of severity, and some individuals may develop tics or trembling in only one part of the body. Changes in the level of an individual's consciousness may also occur, and this can include fainting or complete loss of consciousness.

Vomiting is a common sign of a Prozac overdose.
Vomiting is a common sign of a Prozac overdose.

A Prozac® overdose may also cause abnormal feelings in the individual. He or she may become nervous and agitated, and occasionally some individuals may begin to hallucinate. Hallucinations can be visual or audible. There can also be cases of confusion, either related to other symptoms such as hallucinations or confusion may present on its own.

An individual who has taken more than the prescribed amount of Prozac® can also develop symptoms that are not so obvious to outside observers. The individual may feel tired or drowsy from the imbalance of serotonin in the brain. Occasionally, a rare but serious result from a Prozac® overdose can include the individual slipping into a coma, due largely to the same complications that can cause seizures.

Prozac acts on the chemical composition in the brain in order to help balance the amount of serotonin that is available.
Prozac acts on the chemical composition in the brain in order to help balance the amount of serotonin that is available.

Some signs of a Prozac® overdose may involve other systems within the body as well. Frequently, an individual may suffer from a racing heart, or more rarely develop an erratic heartbeat. There can also be a change in blood pressure, and the individual may experience a drastic rise or fall in pressure; this can be tied to fainting or a feeling of lightheadedness. There may also be gastrointestinal side effects from a Prozac® overdose. An individual may develop feelings of nausea as well as suffer from spells of vomiting.

You might also Like

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register:
    • Confusion and hallucinations are possible symptoms of a Prozac overdose.
      Confusion and hallucinations are possible symptoms of a Prozac overdose.
    • A Prozac overdose may cause changes in blood pressure.
      A Prozac overdose may cause changes in blood pressure.
    • Prozac overdose could lead to coma.
      Prozac overdose could lead to coma.
    • Vomiting is a common sign of a Prozac overdose.
      Vomiting is a common sign of a Prozac overdose.
    • Prozac acts on the chemical composition in the brain in order to help balance the amount of serotonin that is available.
      Prozac acts on the chemical composition in the brain in order to help balance the amount of serotonin that is available.